Influence of a mortality trade-off on the spreading rate of cane toads fronts

Emeric Bouin, Matthew H. Chan, Christopher Henderson, Peter S. Kim

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


We study the influence of a mortality trade-off in a nonlocal reaction-diffusion-mutation equation that we introduce to model the invasion of cane toads in Australia. This model is built off of one that has attracted attention recently, in which the population of toads is structured by a phenotypical trait that governs the spatial diffusion. We are concerned with the case when the diffusivity can take unbounded values and the mortality trade-off depends only on the trait variable. Depending on the rate of increase of the penalization term, we obtain the rate of spreading of the population. We identify two regimes, an acceleration regime when the penalization is weak and a linear spreading regime when the penalization is strong. While the development of the model comes from biological principles, the bulk of the article is dedicated to the mathematical analysis of the model, which is very technical. The upper and lower bounds are proved via the Li-Yau estimates of the fundamental solution of the heat equation with potential on Riemannian manifolds and a moving ball technique, respectively, and the traveling waves by a Leray-Schauder fixed point argument. We also present a simple method for a priori L bounds.

Original languageEnglish (US)
Pages (from-to)1627-1671
Number of pages45
JournalCommunications in Partial Differential Equations
Issue number11
StatePublished - Nov 2 2018
Externally publishedYes


  • 35C07
  • 35Q92
  • 45K05
  • Front acceleration
  • reaction-diffusion equations
  • structured populations

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Influence of a mortality trade-off on the spreading rate of cane toads fronts'. Together they form a unique fingerprint.

Cite this